Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Goodland, KS

June 19, 2018Gove County, Kansas

NWS Goodland, KS issued this special weather statement at Jun 19, 2018, 3:21 PM CDT for Gove County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Jun 19, 2018, 3:30 PM CDT
In force
9 min
Issued by
NWS Goodland, KS

County Gove County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS83 KGLD 192021
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
321 PM CDT TUE JUN 19 2018
 
KSZ029-192030-
Gove KS-
321 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
330 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Collyer, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Gove
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3882 10032 3905 10031 3901 10015 3879 10015
TIME...MOT...LOC 2020Z 189DEG 30KT 3889 10020 

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jun 19, 1:45 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 19, 1:45 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1245 PM MDT Tue Jun 19 2018

.UPDATE...
Issued at 1242 PM MDT Tue Jun 19 2018

Just completed an update. Was adjusting pops when tornado watch
was issued. So adjusted pops incorporating a little later start
on the storms. Also adjusted the winds with the Hrrr catching
reality the best right now. Models have some difficulty on where
to put the convection. Adjusted hourly grids and temperatures
through tomorrow.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 243 AM MDT Tue Jun 19 2018

Across the Tri State region this morning...much of the area lies
north of a stalled frontal boundary...which currently sits along
E/SE periphery zones. Locales north mainly cloudy...seeing a NNE
flow with gusts up to 15-25 mph in spots and temps in the 60s. The
few locales sitting along or south of the front are mainly clear
with a light southerly flow and temps in the lower to mid 70s.

Also...KS/NE border zones are currently seeing rw/trw on a south to
north trajectory...mainly remnants of convection from NE CO. Some of
this activity is developing and pushing north of the CWA. Radar
estimates so far have locales in the heaviest showers receiving
upwards of 0.30-0.60" of rain. These totals will play role for
antecedent conditions for expected rainfall later today/tonight.

The main weather concerns for the short term period will continue to
focus on the today/tonight timeframe with the potential for heavy
rainfall as well as the potential for severe wx. Attention during
this time will be placed on the current frontal boundary just ESE of
the CWA...and the approaching upper low from the northern Rockies.

Convection set to begin as a trough ahead of the approaching upper
low interacts with the low level airmass along and north of the
surface front. Convection further enhanced as the upper low gets
closer overnight tonight...continuing into Wednesday morning before
tapering off.

With PW values still around 1.00-1.50" and model instability
parameters high enough to support severe conditions as storms
develop...the Flash Flood Watch will remain in effect as training of
storms will create to potential for flooding. SPC has upgraded the
area to a Slight Risk for this afternoon/tonight with wind...hail
and even some tornadoes a factor. Overall rainfall totals will reach
1-2" with higher localized amounts in areas of training.

For Wednesday and Wednesday night...upper low continues to
transition ESE thru the Plains region. Looking for some additional
precipitation on the wrap-around circulation of the upper low. Model
QPF is low...so low pop chances expected for rw/trw. By Thursday
with upper low well east of the region...upper ridging from the
Rockies builds into the Central Plains allowing for a dry day for
the area.

For temps...highs Wed/Thur will range from the mid 70 to the lower
80s...warmest south and will be off of highs today from the mid 70s
to the lower 90s due to the frontal boundary over the south.
Lows...mainly in the mid to upper 50s...with some local 60s east

.LONG TERM...(Friday through Monday)
Issued at 216 AM MDT Tue Jun 19 2018

An active upper level pattern will continue Friday morning through
Tuesday. An upper level disturbance ahead of trough will bring
chances for storms Friday night. Sunday afternoon into Monday
morning looks to bring more rain to the Tri-state region. High
values of PVA associated with an upper level low moving into the
Northern Plains and surface upslope flow look to be the main causes
of possible heavy rain. There are temporal differences between the
ECMWF and GFS pertaining to the rain expected Sunday night which
will continued to be monitored. By Tuesday the trough progresses
eastward and a ridge moves in to take its place leading to drier
conditions.

Temperatures are expected to be in the 80s through the end of the
week and into the weekend with warmer, near-normal temperatures
returning Tuesday. Lows range from the mid 50s to mid 60s Friday
night through Monday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Jun 19 2018

Complicated forecast. High resolution models not doing well in
resolving cloud cover, low level moisture/temperatures, and
especially the wind field. Front that was pushed a little further
south early this morning due to overnight convection is starting
to return north. Where this front ends up will be area of
thunderstorm focus. Other area of initiation will be from the
higher terrain to the west.

Winds will be variable in direction but will tend to start out
from the east and southeast at roughly 10 to 15 knots. Kmck will
shift more to the northeast while Kgld will become more south with
some gusts into the 20 to 25 knot range by later this afternoon.
Thunderstorms should develop/move into the area later this
afternoon into early this evening. Conditions will start out vfr
but expect mvfr conditions when thunderstorms affect the sites.
After the storms end, mvfr ceilings will hang on until tomorrow
morning before becoming vfr once again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

UPDATE...BULLER
SHORT TERM...JN
LONG TERM...BLN
AVIATION...BULLER
Hazardous weather outlook, Jun 19, 11:47 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Tue Jun 19 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1047 AM MDT Tue Jun 19 2018 /1147 AM CDT Tue Jun 19 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected to develop over and
the area after 2 pm MDT (3 pm CDT). Some of the storms could become
severe with large hail, some greater than 2 inches in diameter,
damaging winds in excess of 60 mph, and a few tornadoes. The severe
storms could occur over the entire area. However the area that will
have the greatest risk will be roughly along and south of a line from
Norton to Colby to Burlington to Flagler.

A Flash Flood Watch remains in effect for the entire region for
this afternoon and evening. Widespread heavy rainfall from
thunderstorms is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Depending on the amount of rainfall received later today and
tonight...some flooding concerns may remain over portions of the
region and will have to be monitored going into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 2 pm MDT(3 pm CDT). We would
appreciate any reports of flooding, hail, wind and tornadoes. Should
anything occur...please do so safely.

In the hours before

Special weather statement, Jun 19, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM CDT TUE JUN 19 2018

KSZ029-192030-
Gove KS-
321 PM CDT TUE JUN 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE COUNTY UNTIL
330 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Collyer, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Gove
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3882 10032 3905 10031 3901 10015 3879 10015
TIME...MOT...LOC 2020Z 189DEG 30KT 3889 10020

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 3:27 PM CDTSevere Thunderstorm WarningGLDGove33 min
Jun 19, 3:57 PM CDTSpecial Weather StatementGLDWichita18 min
Jun 19, 3:59 PM CDTSevere Thunderstorm WarningGLDGove31 min
Jun 19, 4:09 PM CDTSevere Thunderstorm WarningGLDWichita36 min
Jun 19, 4:11 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 19, 4:20 PM CDTSevere Thunderstorm WarningGLDGove40 min
Jun 19, 4:40 PM CDTSevere Thunderstorm WarningGLDGove, Logan50 min
Jun 19, 4:54 PM CDTSevere Thunderstorm WarningGLDWichita51 min
Jun 19, 5:00 PM CDTSpecial Weather StatementGLDGraham15 min
Jun 19, 5:08 PM CDTFlash Flood WarningGLDGove, Logan6 hr
Jun 19, 5:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas48 min
Jun 19, 5:32 PM CDTSevere Thunderstorm WarningGLDLogan, Thomas43 min
Jun 19, 5:35 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita40 min
Jun 19, 6:00 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan45 min
Jun 19, 6:05 PM CDTSpecial Weather StatementGLDWallace10 min
Jun 19, 6:11 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Wallace49 min
Jun 19, 6:16 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace29 min
Jun 19, 6:22 PM CDTSevere Thunderstorm WarningGLDNorton38 min
Jun 19, 6:30 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas45 min
Jun 19, 6:33 PM CDTSevere Thunderstorm WarningGLDLogan42 min
Jun 19, 6:35 PM CDTSevere Thunderstorm WarningGLDSherman40 min
Jun 19, 6:38 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman52 min
Jun 19, 6:38 PM CDTTornado WarningGLDCheyenne22 min
Jun 19, 6:41 PM CDTSevere Thunderstorm WarningGLDDecatur38 min
Jun 19, 6:52 PM CDTTornado WarningGLDCheyenne23 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningGLDLogan31 min
Jun 19, 6:59 PM CDTSevere Thunderstorm WarningGLDCheyenne16 min
Jun 19, 12:04 AM CDTSevere Thunderstorm WarningGLDYuma41 min
Jun 19, 5:21 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma54 min
Jun 19, 6:09 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma51 min
Jun 19, 6:23 PM CDTSevere Thunderstorm WarningGLDKit Carson37 min
Jun 19, 6:30 PM CDTTornado WarningGLDKit Carson15 min
Jun 19, 6:50 PM CDTFlash Flood WarningGLDKit Carson, Yuma118 min
Jun 19, 6:57 PM CDTSevere Thunderstorm WarningGLDKit Carson17 min
Jun 19, 3:53 PM CDTSpecial Weather StatementGLDRed Willow22 min
Jun 19, 4:07 PM CDTSpecial Weather StatementGLDRed Willow8 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.